Colorado, 2005

High Wind in Colorado, November 12, 2005

November 12, 2005 · NWS BOU · 8 events in 8 counties and zones

Very strong winds developed in parts of the high country in the presence of an amplifed mountain wave. A peak wind gust of 133 mph (116 kts) was recorded 3 miles south-southeast of Rollinsville with 93 mph (81 kts) atop Niwot Ridge.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Very strong winds developed in parts of the high country in the presence of an amplifed mountain wave. A peak wind gust of 133 mph (116 kts) was recorded 3 miles south-southeast of Rollinsville with 93 mph (81 kts) atop Niwot Ridge. In parts of the Northeast Plains, strong winds were also observed. Peak wind reports included: 71 mph at Crook, 70 mph at Fort Morgan, 69 mph, 15 miles west-northwest of Sterling, 67 mph, 3 miles southwest of Fleming and 14 miles northwest of Otis, 65 mph (57 kts) at Merino, 64 mph (56 kts) at Windsor, 62 mph (54 kts) at Akron and Briggsdale, and 59 mph (51 kts) at Fleming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 12, 3:00 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Nov 12, 3:00 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 AM MST SAT NOV 12 2005

.SHORT TERM...UPR TROF OVER NORTHEAST COLORADO THIS MORNING IS
PROGGED TO MOVE INTO CNTRL NEBRASKA BY MIDDAY.  PCPN HAS FILLED IN
AS SOME WRAP AROUND MSTR HAS MOVED BACK INTO THE URBAN CORRIDOR.  MDLS
BOTH SHOW MSTR DCRG AFTER 12Z ALONG THE URBAN CORRIDOR.  FOR THIS
REASON WILL GO WITH SCT VS LIKELY POPS UNTIL AROUND 15 OR 16Z.  STG
NWLY WINDS ARE PROGGED TO DEVELOP OVER THE NORTHEAST PLAINS THIS
AFTN WITH STG WND ALF AND DECENT SFC PRESSURE GRADIENT IN PLACE.
NOT SURE WARNING CRITERIA WILL BE MET BUT WILL MENTION GUSTS IN THE
50-55 MPH RANGE TODAY.  DAY SHIFT WILL NEED TO WATCH THIS CLOSELY.
AS FOR PCPN...MSTR SHUD START TO WIND DOWN TOWARD 18Z AS SUBSIDENCE
DEVELOPS.  NAM/GFS SHOW PRETTY GOOD DOWNWARD QG OMEGA BY THIS AFTN.
IN THE MTNS...SPATIAL CROSS-SECTIONS INDICATED MSTR WILL CONTINUE IN
THE 750-650 MB LAYER TODAY WITH FVBL OROGRPAPHICS IN PLACE WITH WLY
WINDS AROUND 30 KTS AT 700 MB.  SNOW MODEL GENERATED UP TO 3 INCHES
THROUGH 00Z...MOST OF THIS SHUD FALL IN THE MORNING.  WITH FAIRLY
DECENT WINDS IN PLACE...HAVE OPTED TO EXTEND THE SNOW AND BLOWING
SNOW ADVISORY UNTIL NOON TODAY.  FOR TNGT...A STG BUT DRIER NWLY
FLOW ALOFT WILL BE OVER THE CWFA.  A WEAK FRONTAL SURGE IS PROGGED
TO MOVE INTO THE NORTHEAST PLAINS OVERNIGHT.  SOUNDINGS INDICATE THE
LOWER LEVELS WILL RMN DRY BUT MSTR DOES INCREASE AROUND 700 MB.  AS
A RESULT...SHUD SEE A FAIRLY DECENT MID LVL CLOUD DECK DVLP TNGT.
IN THE MTNS...MSTR NEAR MTN TOP IN PROGGED TO DCRS BUT ENUF OF AN
OROGRAPHIC COMPONENT FOR THE SLGT CHC TNGT.

.LONG TERM...A STRONG NW FLOW PATTERN WILL BE OVER CO FOR SUN-TUE
WITH STRONG 130KT JET CORE NOSING INTO CO SUN NITE AND MON AM. SNOW
AND WINDS WILL BE INCREASING AGAIN OVER THE MTNS THRU THIS PRD WITH
STILL THE POTENTIAL OF SOME HI WINDS SUN NITE AND MONDAY. HOWEVER...
WEAK MTN TOP INVERSIONS AND STRONG WIND SHEAR WITH THE JET SHOULD
KEEP THE STRONGEST WINDS OVER HIGHER ELEVATIONS. WITH THE SNOW AND
WINDS...ADVISORIES MAY BE NEEDED EVENTUALLY FOR THE MOUNTAINS.
ACROSS LOWER ELEVATIONS...COLD FRONT WILL MOVE INTO NERN CO MONDAY
AFTN/EVENING TIME FRAME WITH MUCH COLDER AIRMASS MOVING IN. THERE
ARE SOME MOISTURE DIFFERENCES BETWEEN THE NAM AND GFS...WITH THE GFS
SHOWING MORE MSTR AND LIGHT QPF OVER MUCH OF THE PLAINS LATE MON
NITE. GIVEN THE STRONG JET OVERHEAD WOULD TEND TO FAVOR THE GFS AT
THIS TIME. WILL KEEP CURRENT FCSTS AS IS FOR NOW. GFS SEEMS TO BE
HAVING A BETTER TRACK RECORD LATELY WITH MSTR/QPF FORECASTS.

DRYING AND WARMING TREND TOWARDS THE MIDDLE OF THE WEEK WITH RISING
HEIGHTS AND RIDGE ALOFT BUILDING OVER REGION. LATEST GFS AS CHANGED
SOMEWHAT TOWARDS THE END OF THE WEEK WITH THE RIDGE ALOFT DISPLACED
FURHTER WEST OFF WEST COAST. THIS IS ALLOWING MORE SURGES OF COOLER
AIR TO MOVE IN FROM THE NORTH. WILL COOL THE TEMP GRIDS DOWNWARD A
BIT LATER IN THE WEEK.

.BOU WATCHES/WARNINGS/ADVISORIES...SNOW AND BLOWING SNOW ADVISORY
EXTENDED UNTIL NOON DAY FOR MOUNTAINS...ZONES 31..33..34.

&&

COOPER/ENTREKIN
Hazardous weather outlook, Nov 12, 5:31 AM MST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
531 AM MST SAT NOV 12 2005

COZ030>051-121800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
531 AM MST SAT NOV 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM OVER NORTHEAST COLORADO THIS MORNING WILL MOVE INTO
NEBRASKA BY EARLY THIS AFTERNOON.  IN THE MOUNTAINS...A SNOW AND
BLOWING SNOW ADVISORY IS IN EFFECT FOR THE NORTH CENTRAL MOUNTAINS
OF COLORADO THROUGH NOON TODAY. OROGRAPHIC SNOW SHOWERS WILL
CONTINUE THROUGH MUCH OF THE DAY WITH AN ADDITIONAL 1 TO 3 INCHES OF
SNOW EXPECTED.  STRONG WEST TO NORTHWEST WINDS 20 TO 35 MPH WITH
GUSTS TO 60 MPH ABOVE TIMBERLINE WILL CAUSE AREAS OF BLOWING AND
DRIFTING SNOW.  ACROSS THE NORTHEAST PLAINS...RAIN SHOWERS WILL
DIMINISH LATER THIS MORNING BUT THE WIND WILL INCREASE.  A STRONG
NORTHWESTERLY FLOW ALOFT WILL COMBINE WITH A FAIRLY STRONG SURFACE
PRESSURE GRADIENT.  NORTHWEST WINDS 20 TO 35 MPH WILL BE COMMON WITH
GUSTS RANGING FROM 45 MPH TO 55 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG NORTHWEST FLOW PATTERN WILL DEVELOP ACROSS THE STATE ON
SUNDAY AND STRENGTHEN SUNDAY NIGHT AND MONDAY. GUSTY WINDS AND SNOW
WILL REDEVELOP OVER THE MOUNTAINS LATE SUNDAY WITH GUSTS IN EXCESS
OF 60 MPH EXPECTED. A STRONG COLD FRONT WILL MOVE INTO EASTERN
COLORADO LATE MONDAY AFTERNOON WITH MUCH COOLER TEMPERATURES
EXPECTED ON TUESDAY WITH A CHANCE OF SNOW SHOWERS.

DRY AND WARMER TEMPERATURES ARE EXPECTED BY THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/ENTREKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
November 12, 6:55 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
116 kt (133 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

High Wind, Morgan County

When
November 12, 9:22 AM MST
Where
Morgan County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

High Wind, Washington County

When
November 12, 10:38 AM MST
Where
Washington County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

High Wind, Ne Weld County

When
November 12, 10:44 AM MST
Where
Ne Weld County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, Logan County

When
November 12, 11:00 AM MST
Where
Logan County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, Sedgwick County

When
November 12, 11:00 AM MST
Where
Sedgwick County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
November 12, 11:45 AM MST
Where
Phillips County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

High Wind, C & S Weld County

When
November 12, 2:00 PM MST
Where
C & S Weld County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485637, 5485639, 5485641, 5485638, 5485640, 5485642, 5485643, 5485644.